Any nurses ever take Risperdone?Register Today!
- by itzvalerie Oct 11I was recently recently diagnosed with Bipolar disorder & my psychiatrist put me on Risperdone (0.5 mg BID). I tried it & I felt SO zonked out, like a zombie. All I wanted to do was sleep, I felt dizzy & I couldn't understand anything. I haven't took it since since I am a nurse & I need to think clearly to take care of my patients.
My questions, anyone out there suffering from Bipolar & what medication are you on?
If you are taking Risperdone did you feel this way & did the feeling go away?
- Hello~ Bipolar 1 with rapid cycling here. My experience with atypical antipsychotics is that they do cause sedation, especially in the early going. This effect does lessen with time, but I don't think it ever goes away entirely.
Mine was what finally stabilized my moods to the point that I feel normal and can carry on with my business in the usual fashion. Yes, it's sedating (I've taken Zyprexa in the past, and now Geodon) and I've fallen asleep on the john a few times, but it's worth it to be able to wake up in the morning and NOT have to do a gut-check to see what today is going to be like mood-wise.
You have my sympathies as a recently-diagnosed bipolar patient. I've had the disorder most of my life but wasn't diagnosed till age 53, and it took almost a year and a half to get the right medication "cocktail". You're probably going to have to go through a trial-and-error period with meds, and the only thing you can do is be patient with the process. I wish you the best of luck and hope you'll keep us posted on your progress. Please feel free to PM me anytime if you need an empathetic ear.
- Thank you so much, I didn't think I would get any replies. Well I have another appointment with my psychiatrist next month so I'll discuss the problems I'm having with my the meds. What also sucks is I have epilepsy as well so I've been through half of the meds because of that. Ugh. I'm gonna try taking 0.5 mg HS over the weekend & see how I feel. Thank you so much.
- You're welcome. There is actually a small but vocal number of nurses here with bipolar disorder, as well as articles that discuss the illness at some length. I myself have written a few of them, if you go to my page and check out my blog, you'll see titles such as "The Stranger Within", "I Hate Being Bipolar, It's AWESOME!", "The Eagle Has Landed", and "After the Whirlwind". These are all personal-experience about my own journey with bipolar (which was first dx'd as NOS, then changed to BP 2, and then BP 1 as my symptoms became more problematic). There are also numerous threads about living and working with the disorder here on the Nurses with Disabilities forum.
You are not alone.
- That is awesome to know. I was soo afraid to post anything, there is such a big stigma against mental health/mental illness. I have been struggling for a LONG time (I'm 25) just getting diagnosed. Thankfully I have a great family who is super supportive.
- Yes, there is stigma, but not so much around here at Allnurses. Over the past few years, a dialogue on mental illness has sprung up and encouraged members to take a closer look at the people behind the diagnoses; I've been here for 11 years and I can't believe what a difference it's made in the perception of nurses who don't have these conditions.
I'm glad you spoke up. There will always be those who judge, but as the saying goes, those who matter don't mind and those who mind don't matter!
- I can't explain the relief I feel. It's like a weight has been lifted off my shoulders. I know my boyfriend's family looks at me differently after I went to the hospital for depression & went on Zoloft. No telling how they'd act if they heard I was bipolar! It's great to know I can come on here to talk to other nurses who have the same diagnosis as me.
- I hope some of them will weigh in here. We can't advise you as to how to take your meds or what kind you should take, but we can offer our support and experience with this disorder. And honestly, I don't think you should wait till you see your "p-doc" next month to tell him about the difficulty you're having with the risperidone; you'd do well to call him right away instead of taking matters into your own hands.
As a nurse, I'm very comfortable with manipulating my blood-pressure and diabetes medications to suit both my convenience and my circadian rhythms; however, I don't mess with my psych meds. I did it ONE time when I had permission from my p-doc to reduce my Geodon if I felt comfortable experimenting, because I'm on a fairly high dose and we both want to try to get it back down to what I call my "baby dose." But it didn't go well, so now I don't tweak them at all. Definitely call your doctor and find out how he prefers to handle things; he'll appreciate it, and you'll probably do better.
I cannot over-emphasize the importance of having trust in, and a good working relationship with, your psychiatrist. If your current one dismisses your concerns or you feel he doesn't listen, find a new one. Mine saved my life. Be sure you can trust your doc with yours!
- Oh, yes. It's definitely worth it. I love feeling like a reasonable human being who's able to move through life with some confidence and handle its annoyances with some grace. I love having the normal ups and downs everyone else does, and NOT fearing every blip on the emotional radar means an impending mood episode.
You'll get there; it just takes time and lots of therapy and medication adjustments.